Hail, Clay
- When
- May 18, 4:46 PM CST
- Where
- Clay County, 4.88 mi SW of Bluegrove
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.630, -98.300
Widespread convection, fostered by a subtropical shortwave trough, developed from the High Plains into western-north Texas during the afternoon of the 18th. Sub-severe hail was reported with a storm across portions of Clay County, Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Widespread convection, fostered by a subtropical shortwave trough, developed from the High Plains into western-north Texas during the afternoon of the 18th. Sub-severe hail was reported with a storm across portions of Clay County, Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 18, 1:51 PM CST, 2 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 251 PM CDT Thu May 18 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Friday) Issued at 250 PM CDT Thu May 18 2023 Scattered showers and a few storms continue to move across the southwest half or so of the fa this afternoon. Meanwhile, showers and storms are also developing west of the fa that could move into the area this evening. Enough instability has developed over portions of the fa to provide the potential for severe storms late this afternoon/evening, mainly in western OK and western north TX with large hail and damaging winds the main concerns. Showers and storms will remain possible overnight into Friday with the activity becoming more widespread across portions of the area tonight. Even though the potential for severe storms will decrease later this evening, locally heavy rain/flooding could be a concern, especially in areas where training of storms occurs. Models show a cold front moving across the area Friday which will continue to aid in the development of showers/storms. Severe storms will be possible again Friday mainly along and ahead of the cold front where moist airmass will be and better instability is expected. The timing of this front will have an impact on this area but right now it looks like the highest severe potential in the fa will be south central/southeast OK. However, if the front is slower/faster than currently expected then area of severe potential will likely change. The effects from tonight's into early Friday storms could also have an impact on tomorrow's severe potential. Large hail and strong winds will be the main concerns with severe storms in the fa Friday. The rain is expected to end from north to south across the fa Friday afternoon/night. && .LONG TERM... (Friday night through next Wednesday) Issued at 250 PM CDT Thu May 18 2023 Saturday is expected to remain dry before shower/storm chances return to portions of the fa Sunday and continue into the middle of next week. Models show several shortwaves or perturbations moving through the flow which could lead to storm development. High temperatures are expected to remain in the 70s and 80s over the weekend into next week. && .AVIATION... (18Z TAFS) Issued at 1240 PM CDT Thu May 18 2023 All terminals currently under VFR conditions with scattered light rain in the area. Expecting MVFR conditions with lower ceilings after 06Z with a TSRA complex coming off the Texas/Oklahoma Panhandles and moving eastward across Oklahoma and northern Texas as PROBs are in the TAFs for TSRA through the end of the period. A cold front will also be pushing into northern Oklahoma toward the end of this forecast shifting surface winds out of the north affecting our furthest northern terminals of KWWR and KPNC. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 63 76 53 71 / 90 80 20 10 Hobart OK 62 79 53 75 / 80 50 10 0 Wichita Falls TX 67 86 59 77 / 50 60 40 10 Gage OK 59 68 47 73 / 100 50 10 0 Ponca City OK 62 69 48 73 / 90 90 10 0 Durant OK 66 85 61 77 / 40 70 60 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...25 LONG TERM....25 AVIATION...68
Hazardous Weather Outlook National Weather Service Norman OK 358 PM CDT Thu May 18 2023 OKZ004>048-050>052-TXZ083>090-192100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 358 PM CDT Thu May 18 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Showers and a few thunderstorms will be possible through tonight. During the late afternoon and early evening, a few of the storms across western north Texas may reach severe levels and produce damaging wind gusts and up to golf ball size hail. Later this evening and overnight, a few severe thunderstorms may move out of the Texas Panhandle and into western Oklahoma, with marginally severe hail and wind gusts possible. .Flooding... Thunderstorms are expected to increase in coverage late this evening and overnight, mainly across the northern half of Oklahoma. Multiple storms over saturated soils could result in flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Thunderstorms are possible again Friday as a cold front moves over the area. Severe weather is possible across southern Oklahoma and western north during the afternoon and early evening. Hail up to golf ball size and damaging wind gusts will be the severe hazards. Thunderstorm chances return next Monday through Wednesday, with heavy rain being the main concern. .Flooding... Heavy rain and flooding could be a concern across southeast Oklahoma on Friday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
352 PM CDT Thu May 18 2023
TXZ088-182115-
Baylor TX-
352 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of southeastern Baylor
County through 415 PM CDT...
At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Westover, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Westover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3340 9915 3347 9920 3358 9907 3341 9895
3340 9895
TIME...MOT...LOC 2052Z 237DEG 7KT 3342 9912
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MaxwellSpecial Weather Statement
National Weather Service Norman OK
437 PM CDT Thu May 18 2023
TXZ084-087-088-182200-
Foard TX-Knox TX-Baylor TX-
437 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of southeastern Foard,
northeastern Knox and northwestern Baylor Counties through 500 PM
CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vera, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Red Springs and Vera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3369 9971 3386 9948 3385 9947 3383 9948
3383 9946 3360 9927 3353 9955
TIME...MOT...LOC 2137Z 242DEG 13KT 3363 9957
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MaxwellSpecial Weather Statement
National Weather Service Norman OK
512 PM CDT Thu May 18 2023
TXZ090-182245-
Clay TX-
512 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of southwestern Clay
County through 545 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Windthorst, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Joy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3348 9828 3356 9841 3367 9826 3356 9809
TIME...MOT...LOC 2212Z 233DEG 8KT 3353 9829
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MaxwellSpecial Weather Statement
National Weather Service Norman OK
513 PM CDT Thu May 18 2023
TXZ090-182245-
Clay TX-
513 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of southeastern Clay
County through 545 PM CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Newport, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bellevue, Newport, and Vashti.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3350 9824 3373 9798 3347 9798 3346 9811
3346 9819
TIME...MOT...LOC 2213Z 221DEG 15KT 3350 9811
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MaxwellThe Altus AFB radar (KFDR), 103 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101174.